Published October 11, 2023
Parents across the United States may be surprised to learn that the school their child attends may not have a full-time nurse on-site every day. According to the National Association of School Nurses, only 65.7% of schools have access to a full-time school nurse. A combination of tight budgets and a shortage of nurses has left many communities/townships with one school nurse traveling between schools within the district, or they may not have a school nurse at all.
Some children may need to take medicine for a few days to treat an acute illness (e.g., an antibiotic to treat an infection). There also may be occasions when a child requires medicine, such as pain medicine (e.g., ibuprofen, acetaminophen), to treat a sports injury or a headache. If a school nurse is not available, some schools assign another staff member to perform the duties of the nurse, such as administering medicines and monitoring for side effects or reactions from those medicines. These staff members are referred to as unlicensed assistive personnel (UAP) and include principals, physical education teachers, counselors, secretaries, and teaching assistants or aides.
Unlicensed assistive personnel (UAP)do not receive extensive training to administer medicines to students. Therefore, students may be at a higher risk of being involved in an error when medicine is administered by a UAP. The risk is even greater when it involves more complex medicines, such as administering an insulin injection (for diabetes), a liquid medicine through a stomach tube, or an emergency injection of epinephrine (EpiPen Jr 2-Pak)to treat a serious allergic reaction.
The following are examples of error reports submitted to us (ISMP). All of these errors involved a UAP administering medicines to students.
A kindergartner was taken to the hospital on the first day of school. A teacher’s aide accidentally gave him another child’s medicine. The 5-year-old boy became drowsy after he was given clonidine, a blood pressure medicine sometimes used to treat children who have attention-deficit/hyperactivity disorder (ADHD).
An eighth-grade student with ADHD was suddenly not responding to his methylphenidate (Ritalin).He began to develop new symptoms and ended up in the emergency department (ED),unconscious. The school nurse had not been available the week before this incident. In her absence, the school’s secretary administered medicine to the children. For 3 days, the secretary accidentally gave the eighth-grade student another student’s methadone, a powerful pain medicine with serious side effects. All of the medicines for students had been kept in envelopes with only the generic drug name (i.e., methylphenidate and methadone) handwritten on the outside, and the envelope did not include the student’s name. Since both medicines start with m-e-t-h, they were easily confused by the school secretary.
Another incident involved the school’s office secretary who did not require a child with diabetes to wash his hands before testing his blood sugar (glucose). This resulted in an abnormally high blood sugar level because the child had jelly on the finger that was used to test the blood. The child then received too much insulin and experienced signs of very low blood sugar.
Anytime a child needs to take medicine at school, even when a nurse is available, there is a possibility a mistake can happen. In fact, there were two recent reports in the news: an8-year-old boy was given another child’s medicine for a few weeks, and a6-year-old child required hospital care after he received an overdose of his ADHD medicine that was administered at school.
Here’s what you can do: If your child needs to take medicine during school hours, follow these recommendations to help avoid errors:
- Ask the child’s doctor if there is a way to avoid having your child take the medicine during the school day. For example, some medicines have a long-acting form, so parents could give it to their child before and afterschool instead of during the day.
- Make sure that the school requires your written permission to administer any medicine to your child while they are in school.
- Ask school officials who will be administering the medicine to your child. Don’t assume the school always has a licensed school nurse on-site. If your child’s school does not have a nurse, ask why. Join other concerned parents to bring up the problem at school district meetings.
- Ask school officials what is being done to prevent errors with medicines.
- Before you bring your child’s medicine into the school, be sure the label includes the following information: your child’s full name, the name of the medicine and strength (e.g., 5 mg/mL), the exact dose your child needs, how the medicine should be given (e.g., oral, instilled in the right eye), the time it needs to be given and how often (e.g., noon every day), and the duration (e.g., for one week).
- Ask school officials how your child’s medicine will be stored. Be sure to let the school staff know if the medicine must be refrigerated or protected from light.
- Provide a picture of your child for school staff to keep with any medicine that must be administered to your child during school hours to help promote proper identification.
- If providing the school with a medicine that comes in a device, such as an asthma inhaler, an EpiPen Jr (to treat allergic reactions), or an insulin “pen” for injecting insulin, don’t assume school staff, or even the school nurse, will know how to use the device. Take the time to write out the instructions and go over them with the person who will be responsible for administering the medicine, including those who will fill in for a school nurse.
- Provide older children with basic information about the medicines they take and their proper use. Encourage your child to question anything that doesn’t seem right. Tell your child to ask the person administering the medicine to call you (or your significant other or other designated person) to ensure accuracy before taking the medicine if they think it is not right.
- Make sure any changes in a medicine or dose (including stopping the medicine) are communicated immediately and directly to the school nurse and any other school staff member who may administer medicine to your child.
For additional tips on reducing the risk of a medication error happening while your child is in school, download Medicine Safety Tips: While Your Child Is at School. This sheet is available for you to print and share.